Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Pittsburgh, PA

June 8, 2003Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 8, 2003, 5:46 PM EDT for Tuscarawas County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2003, 5:46 PM EDT (21:46 UTC)
Expired
Jun 8, 2003, 6:30 PM EDT
In force
44 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 102 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 4:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WUUS51 KPBZ 082146
SVRPBZ
OHC157-082230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT SUN JUN 8 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCARAWAS COUNTY IN OHIO

* UNTIL 630 PM EDT

* AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF DOVER...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BOLIVAR...
  DOVER...
  NEW PHILADELPHIA...
  STRASBURG...

LAT...LON 4061 8160 4066 8145 4064 8132 4057 8133
          4056 8127 4051 8127 4046 8140 4043 8154

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:45 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 8, 4:45 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 PM EDT SUN JUN 8 2003

UPDATED FORECAST TO INCLUDE MENTION OF SEVERE THUNDERSTORM WATCH TIL
9 PM. ...GIORDANO

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH TIL 9 PM.
PA...SEVERE THUNDERSTORM WATCH TIL 9 PM.
WV...SEVERE THUNDERSTORM WATCH TIL 9 PM.

LAG
Hazardous weather outlook, Jun 8, 5:03 AM EDT, 12 hours 43 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 AM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING. IF THUNDERSTORMS DO BECOME SEVERE...THE GREATEST
THREAT WILL BE FROM DAMAGING WINDS AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 8, 11:55 AM EDT, 5 hours 51 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 AM EDT SUN JUN 8 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE UPPER OHIO
VALLEY...MAINLY LATE THIS AFTERNOON AND EVENING. THESE STORMS CAN
HAVE DAMAGING WIND GUSTS, LARGE HAIL, AND HEAVY RAIN.

A LINE OF THUNDERSTORMS WILL STRENGTHEN OVER WESTERN AND CENTRAL
OHIO EARLY THIS AFTERNOON...AND MOVE EASTWARD AT 30 MILES AN
HOUR...ACROSS EASTERN OHIO LATE THIS AFTERNOON...AND WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND WESTERN MARYLAND THIS
EVENING. A FEW STRAY THUNDERSTORMS CAN PRECEDE THIS LINE OF STORMS.

SKYWARN SPOTTERS ARE REQUESTED TO KEEP AN EYE ON THE SKY AND REPORT
ANY SEVERE WEATHER. THE SKYWARN NET IS ACTIVATED. LISTEN FOR
UPDATES.
Special weather statement, Jun 8, 3:45 PM EDT, 2 hours 1 minute before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-081930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT SUN JUN 8 2003

...SEVERE THUNDERSTORM WATCH UPDATE...

A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 5 PM FOR
FOR THE FOLLOWING COUNTIES IN OHIO
CARROLL,  COLUMBIANA, COSHOCTON, MUSKINGUM, TUSCARAWAS.

A LINE OF THUNDERSTORMS, THAT CAN POSSIBLY PRODUCE DAMAGING WIND AND
LARGE HAIL, CONTINUES TO MOVE SLOWLY EASTWARD ACROSS CENTRAL OHIO.
THIS LINE OF STORMS CAN BEGIN TO MOVE ACROSS WESTERN PENNSYLVANIA
AND NORTHERN WEST VIRGINIA, AND EXTREME WESTERN MARYLAND THIS
EVENING.

THE STORMS CAN MOVE THROUGH THE ZANESVILLE OHIO AREA AROUND 5 PM,
AND INTO THE FRANKLIN, PITTSBURGH PENNSYLVANIA, AND MORGANTOWN WEST
VIRGINIA AREAS, AROUND 8 OR 9 PM.

IF SEVERE WEATHER THREATENS, GO INSIDE A STRONG BUILDING. SKYWARN
SPOTTERS PLEASE REPORT SEVERE WEATHER. THE SKYWARN NET IS ACTIVATED.
LISTEN FOR UPDATES.
Special weather statement, Jun 8, 3:48 PM EDT, 1 hour 58 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-082100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT SUN JUN 8 2003

...SEVERE THUNDERSTORM WATCH UPDATE...

A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 5 PM FOR
FOR THE FOLLOWING COUNTIES IN OHIO
CARROLL,  COLUMBIANA, COSHOCTON, MUSKINGUM, TUSCARAWAS.

A LINE OF THUNDERSTORMS, THAT CAN POSSIBLY PRODUCE DAMAGING WIND AND
LARGE HAIL, CONTINUES TO MOVE SLOWLY EASTWARD ACROSS CENTRAL OHIO.
THIS LINE OF STORMS CAN BEGIN TO MOVE ACROSS WESTERN PENNSYLVANIA
AND NORTHERN WEST VIRGINIA, AND EXTREME WESTERN MARYLAND THIS
EVENING.

THE STORMS CAN MOVE THROUGH THE ZANESVILLE OHIO AREA AROUND 5 PM,
AND INTO THE FRANKLIN, PITTSBURGH PENNSYLVANIA, AND MORGANTOWN WEST
VIRGINIA AREAS, AROUND 8 OR 9 PM.

IF SEVERE WEATHER THREATENS, GO INSIDE A STRONG BUILDING. SKYWARN
SPOTTERS PLEASE REPORT SEVERE WEATHER. THE SKYWARN NET IS ACTIVATED.
LISTEN FOR UPDATES.
Special weather statement, Jun 8, 4:14 PM EDT, 1 hour 32 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT SUN JUN 8 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

<<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
Special weather statement, Jun 8, 4:46 PM EDT, 1 hour before
OHZ048-057-082145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
446 PM EDT SUN JUN 8 2003

...LINE OF THUNDERSTORMS MOVING INTO COSHOCTON AND MUSKINGUM
   COUNTIES...

A LINE OF THUNDERSTORMS WILL MOVE INTO WESTERN PORTIONS OF MUSKINGUM
AND COSHOCTON COUNTIES BY 5 PM. THESE STORMS MAY CONTAIN WIND GUST
IN EXCESS OF 40 MPH AND SMALL HAIL. HEAVY DOWNPOURS ARE ALSO LIKELY
WITH THESE STORMS. IF THESE STORMS CONTINUE TO INTENSIFY A WARNING
MAY BE ISSUED.
Special weather statement, Jun 8, 5:37 PM EDT, 9 minutes before
OHZ039-058-068-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
537 PM EDT SUN JUN 8 2003

...THUNDERSTORMS MOVING INTO TUSCARAWAS...GUERNSEY AND NOBLE
   COUNTIES...

THUNDERSTORMS WILL BE MOVING INTO WESTERN PORTIONS OF TUSCARAWAS...
GUERNSEY AND NOBLE COUNTIES BETWEEN 540 PM AND 6 PM. THESE STORMS
MAY CONTAIN HEAVY DOWNPOURS...WIND GUSTS IN EXCESS OF 40 MPH AND
SMALL HAIL. IF THESE STORMS CONTINUE TO INTENSIFY A WARNING MAY BE
ISSUED.

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.